This abnormal ECG would be typical following an overdose on which of the following medications?

  1. Amitriptyline
  2. Buspirone
  3. Citalopram
  4. Haloperidol

Answer: 1
Amitriptyline

TCA Poisoning & ECGs

The above shows classic ECG findings seen with tricyclic antidepressant (TCA) poisoning. Cardiac toxicity from TCA is secondary to cardiac sodium (Na+) channel blockade, cardiac potassium (K+) efflux blockade, and direct alpha-1 antagonism [1,2]. Cardiac Na+ channel blockade leads to a widening of the QRS interval, cardiac K+ efflux blockade causes widening of the QTc interval, and alpha-1 antagonism causes hypotension [2]. TCA toxicity produces characteristic ECG findings including QRS interval widening >100 msec and terminal R wave in aVR (defined as ≥3 mm in aVR) [3]. QRS widening ≥160 msec increases the risk for ventricular dysrhythmias and >100 msec increases the risk of seizures [3,4].

Presentation

TCAs such as amitriptyline are used for depression, neuralgic pain, migraines, enuresis, and ADHD. Their therapeutic mechanism is inhibition of norepinephrine and/or serotonin reuptake; however, they also have anticholinergic, antihistamine, and anti-alpha-1 adrenergic effects [1].

Following overdose, patients will initially have an anticholinergic toxidrome. This may include altered mental status, dry mucosal membranes, urinary retention, mydriasis, tachycardia, and anhidrosis [2]. Seizures often occur in TCA overdose and are likely related to the increased amounts of norepinephrine, anticholinergic tone, Na+ channel blockade, and GABA inhibition [1,5]. Cardiac conduction disturbances may degenerate into malignant ventricular dysrhythmias and cardiac arrest [1-5].

Treatment

The first line agent for the treatment of cardiac Na+ channel blockade is sodium bicarbonate. Sodium will increase the electrochemical gradient of the Na+ channels assisting in the generation of action potentials in the Purkinje fibers [6]. The bicarbonate will alkalize the serum decreasing the free and ionized fraction of the TCA that is available to bind to the Na+ channel [6]. Initial bolus dose is 1-2 mEq/kg, repeated every 5 minutes until narrowing of the QRS interval has occurred or limited by hypernatremia or alkalosis [1,2]. These numerical value limitations are frequently set at 155 mmol/L for serum sodium and 7.55 for serum pH [2,7].

Seizure management with benzodiazepines and barbiturates is recommended, as seizures cause acidosis which can worsen cardiotoxicity [1,2]. Extracorporeal membrane oxygenation (ECMO) has also been used in severe cases [1,2].

Take Home Bedside Pearls

  • TCA toxicity causes cardiac Na+ channel blockade, leading to an abnormal ECG with widened QRS interval and arrhythmia.
  • Sodium bicarbonate is the preferred treatment for TCA induced QRS prolongation.
  • Aggressive seizure management with benzodiazepines is important as acidosis can precipitate worsening cardiotoxicity.

This post was expert peer-reviewed by Dr. Michele Burns, Dr. Bryan Judge, & Dr. Louise Kao.

References

    1. Liebelt E. Cyclic Antidepressants. In: Goldfrank’s Toxicologic Emergencies. 10e Eds. Robert S. Hoffman et al. New York, NY. McGraw-Hill. 2015.
    2. Kerr GW, McGuffie AC, Wilkie S. Tricyclic antidepressant overdose: a review. Emerg Med J 2001;18(4): 236-241.
    3. Liebelt E et al. ECG lead AVR versus QRS interval in predicting seizures and arrhythmias in acute tricyclic antidepressant toxicity. Ann Emerg Med. Aug 1995; 26(2):195–201.
    4. Boehnert M. Value of the QRS Duration versus the serum drug level in predicting seizures and ventricular arrhythmias after an acute overdose of tricyclic antidepressants. NEJM. Aug 22 1985; 13(8):474-479.
    5. Citak A et al. Seizures associated with poisoning in children: Tricyclic antidepressant intoxication. Pediatr Int. 2006; 48(6): 582–85.
    6. Bruccoleri RE & Burns M. A Literature review of the use of sodium bicarbonate for the treatment of QRS widening. J Med Toxicol 2016; 12(1):121–29.
    7. Seger DL, Hantsch C, Zavoral T, Wrenn K. Variability of recommendations for serum alkalinization in tricyclic antidepressant overdose: a survey of U.S. Poison Center medical directors. J Toxicol Clin Toxicol 2003; 41(4):331–338.
Colin O'Neill, MD

Colin O'Neill, MD

Emergency Medicine Resident
Carolinas Medical Center, Charlotte, NC
Colin O'Neill, MD

Latest posts by Colin O'Neill, MD (see all)

Kathryn T. Kopec, DO

Kathryn T. Kopec, DO

Associate Professor of Emergency Medicine
Medical Toxicologist
Carolinas Medical Center
Kathryn T. Kopec, DO

@KopecToxEM

Emergency Medicine Physician & Medical Toxicologist